The US Food and Drug Administration (FDA) is warning that the antipsychotic olanzapine (multiple brands) has been linked to a severe condition known as drug reaction with eosinophilia and systemic symptoms (DRESS).
The FDA Adverse Event Reporting System (FAERS) database identified 23 cases of DRESS reported with olanzapine worldwide since 1996, when the first olanzapine-containing product was approved.
In a release, the FDA notes that FAERS includes only reports submitted to the agency, so there are likely to be additional cases of which the FDA is unaware.
It reports that one patient taking olanzapine experienced DRESS and died; however, this patient was taking multiple medicines that could have contributed to death.
DRESS may start as a rash that can spread to all parts of the body. It can include fever, swollen lymph nodes, and a swollen face. It causes a higher-than-normal eosinophil count that can cause inflammation or swelling. DRESS can result in injury to organs, including the liver, kidneys, lungs, heart, or pancreas, and can lead to death. DRESS is a potentially fatal drug reaction with a mortality rate of up to 10%.
The FDA recommends that physicians immediately stop treatment with olanzapine if DRESS is suspected. There is currently no specific treatment for DRESS. The important ways to manage DRESS are early recognition of the syndrome, discontinuation of the offending agent as soon as possible, and supportive care.
Treatment with systemic corticosteroids should be considered in cases with extensive organ involvement. When prescribing the medicine, physicians should explain the signs and symptoms of severe skin reactions to their patients and should tell them when to seek immediate medical care.
To report any problems associated with the use of olanzapine, visit www.fda.gov/MedWatch or call 1-800-332-1088.
Medscape Medical News © WebMD, LLC
Heartwire © WebMD, LLC
WebMD Health News © WebMD, LLC
Reuters Health Information ©
Send comments and news tips to email@example.com.
Cite this: Olanzapine Linked to Rare but Serious Skin Reaction, FDA Warns - Medscape - May 10, 2016.